Synthese 154 (2):199 - 229 (2007)
|Abstract||I make an attempt at the description of the delicate role of the standard model of arithmetic for the syntax of formal systems. I try to assess whether the possible instability in the notion of finiteness deriving from the nonstandard interpretability of arithmetic affects the very notions of syntactic metatheory and of formal system. I maintain that the crucial point of the whole question lies in the evaluation of the phenomenon of formalization. The ideas of Skolem, Zermelo, Beth and Carnap (among others) on the problem are discussed. ‘A tries to explain to B the meaning of negation. Finally A gives up, saying: “You don’t understand what I mean, and I am not going to explain any longer,” to which B replies: “Yes, I see what you mean, and I am glad you are willing to continue your explanations”’. G. Mannoury, reported by E. W. Beth (Beth, 1963, 489)|
|Keywords||No keywords specified (fix it)|
|Categories||No categories specified (fix it)|
|Through your library||Configure|
Similar books and articles
Jeremy Avigad & Jeffrey Helzner (2002). Transfer Principles in Nonstandard Intuitionistic Arithmetic. Archive for Mathematical Logic 41 (6):581-602.
Hartry Field (2002). Saving the Truth Schema From Paradox. Journal of Philosophical Logic 31 (1):1-27.
Fredrik Engström (2004). Expansions, Omitting Types, and Standard Systems. Dissertation, Chalmers
G. Aldo Antonelli (2010). Numerical Abstraction Via the Frege Quantifier. Notre Dame Journal of Formal Logic 51 (2):161-179.
Leon Horsten (1998). In Defense of Epistemic Arithmetic. Synthese 116 (1):1-25.
M. Krynicki & K. Zdanowski (2005). Theories of Arithmetics in Finite Models. Journal of Symbolic Logic 70 (1):1-28.
Herman Hendriks (2001). Compositionality and Model-Theoretic Interpretation. Journal of Logic, Language and Information 10 (1):29-48.
Kenneth McAloon (1982). On the Complexity of Models of Arithmetic. Journal of Symbolic Logic 47 (2):403-415.
Alistair H. Lachlan & Robert I. Soare (1998). Models of Arithmetic and Subuniform Bounds for the Arithmetic Sets. Journal of Symbolic Logic 63 (1):59-72.
Added to index2009-01-28
Total downloads13 ( #89,057 of 556,815 )
Recent downloads (6 months)0
How can I increase my downloads?